Alert archive / Michigan / Small Craft Advisories in 2008

Small Craft Advisory 115, NWS Gaylord, MI

November 30, 2008

NWS Gaylord, MI issued this small craft advisory at Nov 30, 2008, 4:33 AM EST. It took effect at Nov 30, 2008, 4:00 PM EST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2008, 4:33 AM EST (09:33 UTC)
In effect from
Nov 30, 2008, 4:00 PM EST
Expired
Dec 3, 2008, 4:00 AM EST
In force
60 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 30, 4:07 AM EST, 26 minutes earlier.

Area forecast discussion, Nov 30, 4:07 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
407 AM EST SUN NOV 30 2008

.SYNOPSIS.../ISSUED AT 405 AM/

A STORM SYSTEM WILL MOVE NORTHEAST INTO SOUTHERN LOWER MICHIGAN
TONIGHT...AND THEN INTO QUEBEC BY LATE MONDAY. SEVERAL INCHES OF
SNOW...ALONG WITH BLOWING SNOW...ARE EXPECTED ACROSS LOWER MICHIGAN
TONIGHT AND MONDAY. LIGHT LAKE EFFECT SNOWS ARE THEN EXPECTED MONDAY
NIGHT INTO TUESDAY...BEFORE A BRIEF QUIET PERIOD ARRIVES FOR LATE
TUESDAY. THE NEXT STORM SYSTEM IS EXPECTED LATE TUESDAY NIGHT INTO
WEDNESDAY...WHICH MAY BRING MORE ACCUMULATING SNOWFALL...AND
POSSIBLY A TOUCH OF RAIN. THE ACTIVE WEATHER PATTERN DOES NOT LET
UP...AS WE MAY BE FACING A PERIOD OF RATHER SIGNIFICANT LAKE
EFFECT SNOW FOR THE LATTER PART OF THE WORK WEEK.

&&

.SHORT TERM.../ISSUED AT 405 AM/...TODAY

RELATIVELY QUIET WEATHER EXPECTED IN THE SHORT TERM TODAY...AS
AFOREMENTIONED STORM SYSTEM DEVELOPS TO OUR S/SW. IN ADVANCE OF
STORM...UPPER CLOUDS WILL THICKEN...LOWER...AND OVERSPREAD
REGION. TOGETHER WITH LOW CLOUDS FORECAST TO DRIFT IN FROM THE
NORTH...THIS WILL RESULT IN MAINLY CLOUDY SKIES TODAY.

SNOW WILL REACH FAR SRN AREAS LATE THIS AFTERNOON...JUST A BIT
SLOWER THAN EARLIER THOUGHT. MODELS SUPPORT THIS TREND...AS DOES
20-30C 850 MB DEW POINT DEPRESSIONS LAST EVENING ACROSS PARTS OF THE
OHIO VALLEY. NEVERTHELESS...EXPECT SNOW TO COMMENCE IN THE
CAD/HTL/TAWAS CORRIDOR BETWEEN 21-00 UTC. WARM LAKE HURON TEMPS
AND AN ASSOCIATED SURFACE BASED MELTING LAYER AROUND 1.2 KFT MAY
ALSO SUPPORT SOME RAIN AS THE PRECIP BEGINS ALONG THE LAKE HURON
SHORELINE S OF TAWAS.

SMITH

&&

.LONG TERM.../ISSUED AT 405 AM/...TONIGHT AND BEYOND

TONIGHT AND MONDAY...MODELS ARE IN VERY GOOD AGREEMENT THAT LOW WILL
MOVE NORTHEAST TO NEAR DTW BY 06Z TONIGHT...AS BROAD PRECIP SHIELD
OVERSPREADS REGION. MODEL RUN TO RUN CONSISTENCY HAS BEEN QUITE
GOOD...WITH JUST A SLIGHT WESTWARD PUSH OF THE HEAVIEST PRECIP
NOTED (IN ADDITION TO PREVIOUSLY MENTIONED SLOWER TREND). GFS
REMAINS MORE BULLISH THAN NAM WITH OVERALL QPF -- AND GENERALLY
ACCEPTED. EXPECT SNOW TO ADVANCE FROM S TO N ACROSS REGION THIS
EVENING...REACHING TVC/GLR/APN 03-05Z...AND THE STRAITS AROUND
06Z. MID LEVEL WAVE WILL DEEPEN AND CLOSE OFF ACROSS THE LOWER
GREAT LAKES...WITH DEEP EASTERLY FLOW AND ISENTROPIC ASCENT ACROSS
LOWER MI. JET KINEMATICS NOT IDEAL. HOWEVER...STRONG QG SUPPORT
FOR ASCENT AHEAD OF WAVE -- ALONG WITH A PERIOD OF VERY
RESPECTABLE UPPER DIVERGENCE -- IS STILL ANTICIPATED.

LAKE ENHANCEMENT IS NOT EXPECTED TO BE A MAJOR PLAYER ON FRONT END
OF SYSTEM -- THOUGH IT MAY STILL GIVE A SLIGHT LITTLE BOOST TO
SNOWFALL ACROSS NE LOWER (WITH LAKE TEMPS NEAR +6C AND 8H TEMPS
AROUND -5C). THIS...ESPECIALLY COUPLED WITH IMPACT OF
TERRAIN...AND EXPECTED STORM TRACK...SUPPORTS HEAVIEST SNOW
ACROSS NE LOWER -- GENERALLY ALONG AND E OF A LINE FROM ROGERS
CITY TO GAYLORD TO CADILLAC. FROM 6 TO 9 INCHES OF SNOW CAN BE
EXPECTED IN THIS AREA BY LATE MONDAY...WITH UP TO 6 INCHES IN
AREAS FARTHER W. AT THIS TIME...IT APPEARS THAT ERN UPPER WILL BE
LARGELY SPARED...WITH UP TO 4-5 INCHES OVER MAINLY ERN PARTS OF
CHIPPEWA/MACKINAC COUNTY BY LATE MONDAY.

BY LATE MONDAY...AS WINDS TURN MORE NORTHERLY...A PERIOD OF LAKE
ENHANCEMENT IS POSSIBLE ACROSS NW LOWER. 8H TEMPS FALL TO NEAR
-10C AS 8H/7H RH REMAINS ABOVE 70%. HOWEVER...MOISTURE IS FORECAST
TO QUICKLY STRIP OUT BY 00Z TUE -- LIKELY PRECLUDING SUBSTANTIAL
ACCUMULATIONS.

BOTTOM LINE...HAVE OPTED TO KEEP /2ND AND 3RD PERIOD/ WINTER STORM WATCH
IN PLACE FOR ALL OF NRN LOWER MI AT THIS TIME...WITH JUST A SLIGHT
ADJUSTMENT FORWARD IN TIME (WATCH WILL START AT 00 UTC FAR S -- AND
03Z ELSEWHERE). IF SUBSEQUENT MODEL RUNS LATER THIS MORNING CONTINUE
TO SUPPORT STORM TRACK...DYNAMICS...AND MOISTURE...THE WATCH WILL
LIKELY BE UPGRADED.

MONDAY NIGHT AND TUESDAY...SOME LAKE EFFECT SNOW SHOWERS ARE EXPECTED
IN THE W/NW FLOW REGIONS INTO EARLY TUESDAY. HOWEVER...MODEST
INVERSION HEIGHTS...8H TEMPS ONLY AROUND -11C...AND LIMITED
MOISTURE POINT TO LIGHT ACCUMULATIONS.

STILL APPEARS COLDER AIR...UPPER TROUGHING...AND A FAVORABLE W/NW
FLOW WILL IMPACT REGION FOR THE MIDDLE AND END OF THE WEEK. THIS
WILL LIKELY SPELL ADDITIONAL LAKE SNOWS FOR THE REGION...PERHAPS
/VERY/ APPRECIABLE. FORECAST GRIDS HAVE BEEN ADJUSTED TO BOOST
SNOW CHANCES.

SMITH

&&

.MARINE.../ISSUED AT 405 AM/

GALE WARNINGS HAVE BEEN HOISTED FOR MUCH OF LAKE MICHIGAN STARTING
LATE THIS AFTERNOON...WITH SCA/S FOR ALL OTHER AREAS. THIS...AS
COLDER AIR BEGINS TO WRAP INTO BACK SIDE DEEPENING SURFACE LOW.
INITIAL N/NE FLOW WILL STEADILY BACK TO N...AND THEN TO N/NW BY
LATE MONDAY AS LOW PUSHES NE ACROSS SRN ONTARIO.

SMITH

&&

.AVIATION.../ISSUED AT 1145 PM/...VALID FOR 06Z TAFS

LITTLE BIT OF PATCHY GROUND FOG AT APN...WHICH WILL LINGER UNTIL THE
HIGHER CLOUDS REALLY THICKEN UP. WIDESPREAD LOW CLOUDS ARE LOCATED
TO OUR NORTH...GRAZING BY PLN AS A BORDERLINE VFR/MVFR DECK. AS LOW
PRESSURE APPROACHES FROM THE SSW...NORTHEASTERLY WINDS WILL
DEVELOP...DRAGGING THOSE CLOUDS INTO THE REGION. LOOKS LIKE THE SNOW
ASSOCIATED WITH THIS SYSTEM WILL DEVELOP AT TVC/APN CLOSE TO
MIDNIGHT SUNDAY NIGHT...AND PLN AFTER THAT. APN WILL LIKELY HAVE THE
WORST OF IT.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     FOR MIZ028>036-041-042.
     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     FOR MIZ016>027.
LM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 PM EST
     MONDAY FOR LMZ341.
     GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST MONDAY FOR
     LMZ323-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 PM EST
     MONDAY FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 PM EST
     MONDAY FOR LSZ321.

&&
Hazardous weather outlook, Nov 29, 4:43 PM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EST SAT NOV 29 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301230-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
443 PM EST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT ACCUMULATING SNOW TO DEVELOP SUNDAY NIGHT AND CONTINUE
INTO MONDAY AS A STORM SYSTEM STRENGTHENS OVER THE OHIO VALLEY AND
MOVES NORTHEAST INTO THE EASTERN GREAT LAKES. THE GREATEST SNOW
ACCUMULATIONS WILL BE EAST OF I-75. INCREASING NORTH WINDS WILL
LIKELY RESULT IN AREAS OF REDUCED VISIBILITIES DUE TO BLOWING SNOW.
SEE ONGOING WATCH FOR FURTHER DETAILS.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LAKE EFFECT SNOW TO
THE NORTHWEST FLOW FAVORED SNOWBELT AREAS OF NORTHERN MICHIGAN
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JK/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:33 AM ESTGale WarningAPX35 hr
Nov 30, 1:19 PM ESTWinter Storm WarningAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more34 hr
Nov 30, 1:19 PM ESTWinter Weather AdvisoryAPXAntrim, Cheboygan, Emmet9 hr

Nearby

Small Craft Advisories in Michigan, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.